Oklahoma, 2017

Hail and Damaging Wind in Oklahoma, March 26, 2017

March 26, 2017 · NWS TSA · 7 events in 5 counties and zones

Strong to severe thunderstorms developed across central Oklahoma during the late afternoon hours of the 26th, as a dry line moved into the area from the west. These storms moved into eastern Oklahoma during the evening hours, producing hail up to golfball size and damaging wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed across central Oklahoma during the late afternoon hours of the 26th, as a dry line moved into the area from the west. These storms moved into eastern Oklahoma during the evening hours, producing hail up to golfball size and damaging wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 26, 5:52 PM CST, 8 minutes earlier.

Area forecast discussion, Mar 26, 5:52 PM CST, 8 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
652 PM CDT Sun Mar 26 2017

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
A line of showers and thunderstorms will continue to move into
Northwest Arkansas over the next couple of hours. At the same
time...strong to severe thunderstorms will continue to move into
Eastern Oklahoma from Central Oklahoma. These storms look to move
through the Eastern Oklahoma TAF sites over the next couple of
hours and then into Northwest Arkansas TAF sites around 02-03z.
Periods of MVFR conditions will be possible within the stronger
storms. Behind the two lines of storms...additional showers and
thunderstorms could be possible across Northeast Oklahoma into
Northwest Arkansas overnight tonight into Monday morning as the
upper low moves through the region. On the backside of the
low...IFR/MVFR ceilings look to wrap back into the CWA overnight
and are forecast to remain over the region into the afternoon
hours Monday. Toward the end of the TAF period...parts of Eastern
Oklahoma could possibly lift back to VFR.

&&

.PREV DISCUSSION... /Issued 258 PM CDT Sun Mar 26 2017/

DISCUSSION...

Active weather pattern will be maintained with several systems to
impact the Plains during this forecast cycle...with the first
just to west that will bring shower and thunderstorm
chances...along with severe potential to the region this evening
and tonight.

Moisture continues to surge north across central and west central
Oklahoma out ahead of a sharpening dry line thats just pushed
into far west central Oklahoma. Scattered showers and storms
developed earlier within the moist axis are moving northeast
..but these are moving into a less favorable environment which
will likely preclude severe weather with these storms. Additional
scattered activity is expected to fire up later this afternoon
along the dryline and translate east...entering eastern Oklahoma
in the 6-7 pm time period and it is at this time severe chances
will increase. Tornado potential will be highest with the initial
storms this evening...especially across southeast Oklahoma. As the
evening progresses...storms will become increasingly linear...and
will pose more of a straight-line wind and hail threat as they
move east.

This system will end storm chances on Monday...with a brief lull
before the next system barrels into the Plains in the Wednesday
and Thursday time frame. Features associated with this system are
a bit larger scale...so while there may be a window for severe
weather...it may be more of a widespread rain event with heavy
rain potential.

After a few settled days...the next system moves into the region
for the latter part of the weekend...and may offer area wide
chances for showers and thunderstorms.

Concerning temperatures...stayed close to guidance given the
unsettled pattern expected during this forecast cycle.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   54  68  45  75 /  80  10   0  10
FSM   58  70  50  75 /  80  20   0  10
MLC   59  72  47  77 /  80  10   0  10
BVO   50  67  39  73 /  80  10   0  10
FYV   55  66  39  69 /  80  40   0  10
BYV   56  65  43  65 /  80  50   0  10
MKO   56  69  45  76 /  80  10   0  10
MIO   53  66  42  70 /  90  40   0  10
F10   56  70  46  76 /  80  10   0  10
HHW   61  73  50  76 /  80  10   0  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION...20
Hazardous weather outlook, Mar 26, 3:57 PM CST, 2 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
457 PM CDT Sun Mar 26 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-271030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
457 PM CDT Sun Mar 26 2017

...SEVERE WEATHER EXPECTED THIS EVENING INTO EARLY MONDAY MORNING...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This evening and Tonight.
TORNADO.
	RISK...Elevated.
	AREA...Generally west of a line from Bartlesville to Poteau.
	ONSET...After 7pm.

SEVERE THUNDERSTORM.
	RISK...Significant.
	AREA...All of eastern Oklahoma and northwest Arkansas.
	ONSET...After 6 pm.

	AREA AT GREATEST RISK...Generally west of a line of
    Bartlesville to Poteau.

FLASH FLOOD.
	RISK...Limited.
	AREA...Southeast Oklahoma.
	ONSET...After 10 pm.

DISCUSSION...
Scattered thunderstorms are ongoing late this afternoon across
eastern Oklahoma and will pose only a limited risk of severe
weather.  Further west across south central Oklahoma severe
storms have developed and these storms will intensify and
increase in coverage as they approach southeast Oklahoma
later this evening.  Wind profiles will also strengthen after
sunset and any ongoing storms will experience an increase
in tornadic potential.  Locations south of Interstate 40 should
anticipate severe weather warnings and be ready to take cover
as needed.
Further north scattered severe storms are expected to develop
across northern Oklahoma and spread into northeast Oklahoma
later this evening.  A limited tornadic potential remains across
this area with an increase in damaging wind and large hail
potential increasing likely during the mid to late evening hours.
All storms will generally trend weaker as they continue into
western Arkansas, however the severe weather potential will not
subside until early Monday morning when the storm system pushes
east of the region.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected especially
along and south of Interstate 40.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY and TUESDAY...Thunderstorm Potential.
WEDNESDAY...Thunderstorm Potential...Heavy Rain Potential.
THURSDAY through SATURDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Thunderstorms will be ongoing Monday morning but will quickly
move further east with dry weather prevailing through much of
the day Tuesday.  Thunderstorms will become widespread
Tuesday night through Wednesday with a risk of locally heavy
rainfall and severe weather.
The unsettled weather pattern will remain into next weekend
with continued thunderstorm chances with each passing
storm system.

weather.gov/tulsa Contains additional information.

In the hours before

Special weather statement, Mar 26, 5:49 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Tulsa OK
649 PM CDT SUN MAR 26 2017

OKZ072-074-270015-
Haskell OK-Sequoyah OK-
649 PM CDT SUN MAR 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HASKELL AND CENTRAL
SEQUOYAH COUNTIES UNTIL 715 PM CDT...

At 649 PM CDT, a strong thunderstorm was located 3 miles southeast of
Tamaha, moving northeast at 55 mph.

Nickel size hail will be possible with this storm.

Locations in or near the path include...
Sallisaw...                       Muldrow...
Roland...                         Gans...
Tamaha...                         Brushy...
Mc Key...

This includes Interstate 40 in Oklahoma between mile markers 299 and
317.

LAT...LON 3536 9475 3536 9477 3534 9478 3529 9497
      3538 9504 3564 9468 3543 9449
TIME...MOT...LOC 2349Z 235DEG 48KT 3535 9495

The radar

The Norman radar (KTLX), 82 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Okfuskee

When
March 26, 6:00 PM CST
Where
Okfuskee County, 2.88 mi S of Castle
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.428, -96.381

Hail, Okfuskee

When
March 26, 6:12 PM CST
Where
Okfuskee County, Okemah
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
35.430, -96.300

Hail, Okfuskee

When
March 26, 6:12 PM CST
Where
Okfuskee County, 2 mi S of Okemah
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.401, -96.300

Hail, McIntosh

When
March 26, 7:48 PM CST
Where
McIntosh County, 1 mi S of Eufaula
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
35.266, -95.580

Hail, Pittsburg

When
March 26, 8:01 PM CST
Where
Pittsburg County, 4.21 mi W of North Mc Alester
Measured
1.75 in hail
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.949, -95.844

Hail, Rogers

When
March 26, 8:55 PM CST
Where
Rogers County, 0.65 mi NNE of Catoosa
Measured
0.75 in hail
Reported by
Public
Coordinates
36.189, -95.746

Thunderstorm Wind, Le Flore

When
March 26, 9:09 PM CST
Where
Le Flore County, Poteau
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.050, -94.620

Strong thunderstorm wind damaged several roofs of homes and tore the awning from a home.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 681021, 681022, 681023, 681024, 681025, 681026, 681027.